Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 22, 2021Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 22, 2021, 2:59 PM MDT for Saguache County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Jul 22, 2021, 3:45 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO

County Saguache County, CO

The radar

The Grand Junction radar (KGJX), 180 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS85 KPUB 222059
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Thu Jul 22 2021
 
COZ060-064>066-069-222145-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
259 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sargents, or 21 miles southwest of Decker Burn
Scar, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Pass.

LAT...LON 3839 10630 3813 10607 3807 10668 3837 10670
TIME...MOT...LOC 2059Z 083DEG 7KT 3829 10636 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:32 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 11:32 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MDT Thu Jul 22 2021

.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Thu Jul 22 2021

...Flash Flood/Heavy Rainfall risk along the Continental Divide
again today...

Center of upper level high pressure drifting slowly westward
across CO this morning, with overnight convection diminishing near
the 4 corners as of 10z. High will move little today, keeping upper
level ridge in place from sw-ne across CO. Main moisture plume is
forecast to subtly shift westward, with a slow expansion of weak
easterly mid/upper level winds along and east of the mountains
through the day. Pattern again places threat of heavy rainfall along
the Continental Divide, with various CAMs showing congealing
convection over the Sawatch Range and eastern San Juans from late
afternoon into the evening. Have again hoisted a flash flood watch
for all Continental Divide zones, and expanded highlight to include
lower elevations of Chaffee and Lake Counties, given heavy rainfall
(1.37" in Leadville) in these areas yesterday. Farther east, less
confidence in widespread heavy rain over the Sangres, as moisture
plume will be shifted west and storm motions will tend to take
storms into the San Luis Valley by late day. Still a non-zero
risk of flash flooding over eastern mountain burn scars, but odds
are low enough to preclude inclusion in the watch at this point.
Expect less coverage of storms across Teller and El Paso Counties
today versus yesterday, as deeper moisture shifts west and upper
level flow tends to push storms more westward by late afternoon and
evening. Max temps will drift upward a degf or two across the
plains, while mountains and valleys see little change. Overnight,
storms drift westward and diminish by midnight, though some
weakening showers could persist over the ern San Juans into early
Fri morning.

.LONG TERM...(Friday through Wednesday)
Issued at 358 AM MDT Thu Jul 22 2021

...On Friday, there will be a chance of thunderstorms during the
afternoon and early evening hours over the mountains, mainly the
central mountains. There will also be a slight chance of
thunderstorms late afternoon and into the evening along the I-25
corridor and central plains, with the best chance being over the
Palmer Divide in El Paso County, and the Raton Mesa area. Flash
flooding could be an issue for some of the burn scars, especially
for the Decker burn scar, as the central mountains will have the
best chance at seeing thunderstorm activity over the area by
afternoon.

On Saturday, scattered thunderstorms will occur over the mountains
and San Luis Valley during the afternoon and early evening, a chance
of thunderstorms will be possible over the I-25 corridor, and a
slight chance over the plains later in the evening as well. A Flash
Flood Watch may need to be issued due to potential flash flooding
for the burn scars, as storms are expected to be slow moving with
copious amounts of rainfall in a short period of time.

Sunday through Wednesday, there will be a chance of thunderstorms
during the afternoon over the mountainous areas and a slight chance
of storms moving out over the plains by late afternoon and into the
evening for each day. A Flash Flood Watch may need to be issued due
to potential flash flooding for the burn scars...

Detailed discussion:

Friday...

The amplified ridge with a positively orientated axis and the
plateau high will shift back towards the west with the center being
located just west of the Four Corners. An upper level low developing
to the south over Texas will help to draw the monsoonal moisture
plume further to the west and away from the region as it continues
to propagate towards the west through New Mexico and eventually
Arizona, which leave most of the CWA in a dry state. Therefore, only
some isolated thunderstorms later in the afternoon and evening over
the central mountains and perhaps a few storms over the eastern
ranges as well. CAPE values are still not that impressive over the
mountains, however, there is enough moisture in the mid levels,
along with orographic lifting, to produce some heavier showers and
thunderstorms over the mountain ranges, but nothing should become
severe, and the main threat should only be heavy rainfall in a short
period of time. Mid-level shear is fairly weak as well, so any of
these storms could bring about possible flash flooding over burn
scar areas since they will be slow moving and could become
stationary. However, they should be isolated enough to not be a
major concern and warrant the need for a Flash Flood Watch, but it
should still be considered. The RAP13 and the SHEF both have
bullseyes later in the evening of nearly an inch in the Saguache
Range, whereas the NAM12 keeps most of the cumulative precipitation
further to the north, and the GFS 20 also has an area of higher
concentrations just to the west. With this in mind, more than likely
the only potential area for concern would be the Decker burn scar of
possible flash flooding. Winds will be primarily out of the
southeast earlier in the day for the plains and switch to the
southwest later in the evening, and west-southwesterly for the
mountains and San Luis Valley. There will be areas of temperatures
above 100F over the low Arkansas River Valley on Thursday. It will
be hot, especially for the plains, as there will be 500mb heights of
over 594 dm for most of the CWA and surface high being positioned in
western Colorado.

Saturday...

Some of the moisture from the upper level low will eventually become
absorbed into the ridge, and the upper level ridge, along with the
inverted trough at the surface will shift further back towards the
east and back over the Four Corners area. This will help to advect
more mid level moisture over the CWA and allow for a better chance
of thunderstorms over the mountains and over the I-25 corridor, with
a slight chance over the plains as well later in the evening. The
main threat with relatively weak shear aloft is the potential of
some of the storms being slow moving and maybe becoming stationary,
which could lead to the possibility of flash flooding for the burn
scar areas. Therefore, a Flash Flood Watch may need to be issued for
this day for the mountains.

Sunday...

The ridge axis will temporarily shift back to the west as the ridge
strengthens and the upper level low over the southwest CONUS
continues to progress further westward and over the Pacific Ocean.
This will lessen the amount of moisture in the mid levels a bit as
the moisture upstream is advected further to the north of Colorado.
However, there will still be enough residual moisture in place to
allow for some thunderstorms to develop over the mountains,
especially over the central mountains. With the amplification of the
ridge, high temperatures will be slightly warmer as well and still
just above the seasonal average for most locations.

Monday through Wednesday...

The ridge begins to amplify a bit more and the axis will shift back
slightly more to the east. The models to tend to differ a bit with
the exact locution of the monsoonal moisture plume and the slight
deviations will determine how much moisture will be advected up from
the south and which areas for the CWA receive the most
precipitation. The ensembles do express that the best chance of
precipitable water will be over the central mountains, and
especially the San Juans, for all three days. Flash Flood Watches
for the mountains could still be possible for each of these days.
With the ridge further strengthening, expect max temperatures to
continue to slightly increase each day going into the middle of next
week and temperatures will return to around to 100 degree mark for
most locations in the Lower Arkansas River Valley by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jul 22 2021

KALS: VFR conditions are expected over the next 24 hours, except for
later this evening when rain showers and thunderstorms develop
around KALS that could drop visibilities to MVFR conditions. The
main impacts from the precipitation will be brief heavy downpours
and erratic outflow winds. Precipitation will dissipate late this
evening and winds will lessen and become light and variable
overnight and into tomorrow morning.

KCOS: VFR conditions are expected over the next 24 hours. Isolated
rain showers, and possibly thunderstorms, will develop this
afternoon and evening over the mountains, but should stay over the
higher terrain. While precipitation should stay west of the TAF
site, gusty outflow winds could be possible during the afternoon and
evening; otherwise, expect winds to become light overnight and into
tomorrow morning.

KPUB: VFR conditions are expected over the next 24 hours. Winds will
increase in magnitude and become gusty later this afternoon, before
becoming light and variable late overnight and into tomorrow
morning. Clouds will decrease in coverage late this evening and
remain mostly clear through tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ058>068.

&&

SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...SIMCOE
Hazardous weather outlook, Jul 22, 12:08 PM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1208 PM MDT Thu Jul 22 2021

COZ058>089-093>099-231815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1208 PM MDT Thu Jul 22 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Slow moving thunderstorms will occur today producing locally heavy
rainfall, small hail, and wind gusts upwards of 50 MPH. Most of
the storms will be along the central mountains and westward. Can't
rule out some isolated or spotty heavier storms across the Pikes
Peak region as well. Some of these storms, mainly along the
Continental Divide and southwest mountains, may produce flash
flooding. Hayden Pass and Decker burn scars, including the Spring
burn scar, may experience some heavier rains this afternoon and
evening as well, but confidence is not high enough to issue a
Flash Flood Watch at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, scattered thunderstorms will develop during the
afternoon and early evening hours over the mountains, mainly the
central mountains. There will also be a slight chance of
thunderstorms late afternoon and into the evening along the I-25
corridor and central plains, with the best chance being over the
Palmer Divide in El Paso County, and the Raton Mesa area. Flash
flooding could be an issue for some of the burn scars, especially
for the Decker burn scar, as the central mountains will have the
best chance at seeing thunderstorm activity over the area by
afternoon. Other potential hazards could include erratic winds
with gusts of up to 50 mph, small hail, and frequent cloud to
ground lightning.

On Saturday, scattered to numerous thunderstorms will occur over
the mountains and San Luis Valley during the afternoon and early
evening, thunderstorms will be developing over the I-25 corridor
and storm or two could become strong to severe over the plains
later in the evening as well. A Flash Flood Watch may need to be
issued due to potential flash flooding for the burn scars, as
storms are expected to be slow moving with copious amounts of
rainfall in a short period of time. If storms do become severe,
they could contain hail of 1 inch or possibly greater, and wind
gusts of up to 60mph.

Sunday through Wednesday, there will be isolated to scattered
thunderstorms during the afternoon over the mountainous areas and
a few storms moving out over the plains by late afternoon and into
the evening for each day. A Flash Flood Watch may need to be
issued due to potential flash flooding for the burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of south central and southeast
Colorado this afternoon and evening.

55/STEWARD

In the hours before

Local storm report, Jul 22, 9:49 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
949 AM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       CREEDE                  37.85N 106.93W
07/21/2021  M0.78 INCH       MINERAL            CO   TRAINED SPOTTER

            RAINFALL TOTAL FROM SPOTTER IN CREEDE FROM
            YESTERDAY, JULY 21, 2021.

&&
Local storm report, Jul 22, 11:40 AM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       3 ESE FORT GARLAND      37.42N 105.38W
07/22/2021  M1.75 INCH       COSTILLA           CO   TRAINED SPOTTER

&&

GH
Special weather statement, Jul 22, 1:43 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT Thu Jul 22 2021

COZ067-068-222045-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
143 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND WESTERN CONEJOS COUNTIES UNTIL 245 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Wolf Creek Pass, or 22 miles north of Chama,
moving southwest at 15 mph. Heavy rain with rainfall rates of 3-4
inches an hour will likely cause enhanced streamflow over streams
and drainages over southern Mineral, southwest Rio Grande, and
western Conejos Counties.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Pass and Platoro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3757 10672 3743 10643 3715 10636 3705 10651
      3714 10659 3719 10660 3723 10668 3741 10668
      3739 10705 3742 10707
TIME...MOT...LOC 1942Z 064DEG 14KT 3722 10658

KTS
Local storm report, Jul 22, 2:24 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      5 SSE FORT GARLAND      37.36N 105.39W
07/21/2021                   COSTILLA           CO   PUBLIC

            DELAYED REPORT: FACEBOOK POST AND
            CONFIRMATION FROM COSTILLA COUNTY EM SHOW
            FLASH FLOODING AT COUNTY LANE 6 AND JAUVEZ
            ROAD IN FT. GARLAND. SIGNIFICANT TORRENTS OF
            WATER CARVED OUT THE ROAD IN PLACES.

&&

GH
Special weather statement, Jul 22, 2:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Thu Jul 22 2021

COZ060-064>066-069-222145-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
259 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sargents, or 21 miles southwest of Decker Burn
Scar, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Pass.

LAT...LON 3839 10630 3813 10607 3807 10668 3837 10670
TIME...MOT...LOC 2059Z 083DEG 7KT 3829 10636

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:19 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 21, 6:51 PM MDTSpecial Weather StatementPUBConejos39 min
Jul 21, 6:59 PM MDTSpecial Weather StatementPUBCostilla46 min
Jul 21, 7:00 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 22, 2:42 AM MDTFlood WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache6 min
Jul 22, 2:54 AM MDTFlash Flood WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache18 hr
Jul 22, 1:43 PM MDTSpecial Weather StatementPUBRio Grande62 min
Jul 22, 3:30 PM MDTSpecial Weather StatementPUBMineral60 min
Jul 22, 3:46 PM MDTFlash Flood WarningPUBCostilla3 hr
Jul 22, 3:51 PM MDTSpecial Weather StatementPUBSaguache54 min
Jul 22, 3:55 PM MDTSevere Thunderstorm WarningPUBSaguache35 min
Jul 22, 4:11 PM MDTSevere Thunderstorm WarningPUBSaguache19 min
Jul 22, 4:29 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache3 hr
Jul 22, 4:44 PM MDTSpecial Weather StatementPUBCuster46 min
Jul 22, 4:58 PM MDTSpecial Weather StatementPUBSaguache32 min
Jul 22, 5:06 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 22, 5:21 PM MDTSpecial Weather StatementPUBAlamosa39 min
Jul 22, 5:41 PM MDTFlash Flood WarningPUBSaguache3 hr
Jul 22, 5:59 PM MDTSpecial Weather StatementPUBAlamosa46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.